Topological Methods in Nonlinear Analysis

Fixed point theorems and Denjoy-Wolff theorems for Hilbert's projective metric in infinite dimensions

Roger D. Nussbaum

Full-text: Open access


Let $K$ be a closed, normal cone with nonempty interior ${\rm int}(K)$ in a Banach space $X$. Let $\Sigma = \{x\in{\rm int}(K) : q(x) = 1\}$ where $q \colon {\rm int}(K)\rightarrow (0,\infty)$ is continuous and homogeneous of degree $1$ and it is usually assumed that $\Sigma$ is bounded in norm. In this framework there is a complete metric $d$, Hilbert's projective metric, defined on $\Sigma$ and a complete metric $\overline d$, Thompson's metric, defined on ${\rm int}(K)$. We study primarily maps $f\colon \Sigma\rightarrow\Sigma$ which are nonexpansive with respect to $d$, but also maps $g \colon {\rm int}(K)\rightarrow {\rm int}(K)$ which are nonexpansive with respect to $\overline{d}$. We prove under essentially minimal compactness assumptions, fixed point theorems for $f$ and $g$. We generalize to infinite dimensions results of A. F. Beardon (see also A. Karlsson and G. Noskov) concerning the behaviour of Hilbert's projective metric near $\partial\Sigma := \overline\Sigma \setminus \Sigma$. If $x \in \Sigma$, $f \colon \Sigma\rightarrow \Sigma$ is nonexpansive with respect to Hilbert's projective metric, $f$ has no fixed points on $\Sigma$ and $f$ satisfies certain mild compactness assumptions, we prove that $\omega (x;f)$, the omega limit set of $x$ under $f$ in the norm topology, is contained in $\partial\Sigma$; and there exists $\eta\in\partial\Sigma$, $\eta$ independent of $x$, such that $(1 - t) y + t\eta \in\partial K$ for $0 \leq t \leq 1$ and all $y\in \omega (x;f)$. This generalizes results of Beardon and of Karlsson and Noskov. We give some evidence for the conjecture that $\text{\rm co}(\omega(x;f))$, the convex hull of $\omega(x;f)$, is contained in $\partial K$.

Article information

Topol. Methods Nonlinear Anal., Volume 29, Number 2 (2007), 199-249.

First available in Project Euclid: 13 May 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Nussbaum, Roger D. Fixed point theorems and Denjoy-Wolff theorems for Hilbert's projective metric in infinite dimensions. Topol. Methods Nonlinear Anal. 29 (2007), no. 2, 199--249.

Export citation


  • M. Abate, Iteration Theory of Holomorphic Maps on Taut Manifolds, Mediterranean Press (1989) \ref\key 2
  • M. Akian, S. Gaubert, B. Lemmens and R. D. Nussbaum, Iteration of order preserving subhomogeneous maps on a cone , Math. Proc. Cambridge Philos. Soc., 140(2006), 157–176 \ref\key 3
  • M. Akian, S. Gaubert and R. D. Nussbaum, The Collatz–Wielandt theorem for order-preserving homogeneous maps on cones , in preparation \ref\key 4
  • A. F. Beardon, Iteration of contractions and analytic maps , J. London Math. Soc., 41(1990), 144–150 \ref\key 5 ––––, The dynamics of contractions , Ergodic Theory Dynam. Systems, 17(1997), 1257–1266 \ref\key 6
  • Y. Benoist, Convexes hyperboliques et fonctions quasisymétriques , Publ. Math. Inst. Hautes Études Sci., 97 (2003), 181–237 \ref\key 7
  • G. Birkhoff, Extensions of Jentzsch's theorems , Trans. Amer. Math. Soc., 85(1957), 219–277 \ref\key 8
  • R. F. Brown, The Lefschetz Fixed Point Theorem, Scott Foreman Co., Glenview, Illinois (1971) \ref\key 9
  • A. D. Burbanks, R. D. Nussbaum and C. T. Sparrow, Extension of order-preserving maps on a cone , Proc. Roy. Soc. Edinburgh, 133A (2003), 35–59 \ref\key 10
  • P. Bushell, Hilbert's metric and positive contraction mappings in Banach space , Arch. Rat. Mech. Anal., 52(1973), 330–338 \ref\key 11 ––––, The Cayley–Hilbert metric and positive operators , Linear Algebra Appl., 84(1986), 271–280 \ref\key 12
  • A. Calka, On conditions under which isometries have bounded orbits , Colloq. Math., 48(1984), 219–227 \ref\key 13
  • J. Conway, A Course in Functional Analysis , second edition, Springer Verlag, New York (1990) \ref\key 14
  • C. Dafermos and M. Slemrod, Asymptotic behavior of non-linear contraction semigroups , J. Funct. Anal., 13(1973), 97–106 \ref\key 15
  • G. Darbo, Punti uniti in trasformazioni a condiminio non compatto , Rend. Sem. Mat. Univ. Padova, 24(1955), 84–92 \ref\key 16
  • A. Dold, Lectures on Algebraic Topology, Springer Verlag, New York (1972) \ref\key 17
  • N. Dunford and J. T. Schwartz, Linear Operators, Part I, Wiley Classics Library Edition, John Wiley and Sons, New York (1988) \ref\key 18
  • M. Edelstein, On non-expansive mappings of Banach spaces , Proc. Cambridge Philos. Soc., 60(1964), 439–447 \ref\key 19
  • S. P. Eveson and R. D. Nussbaum, An elementary proof of the Birkhoff-Hopf theorem , Math. Proc. Cambridge Philos. Soc., 117(1995), 31–55 \ref\key 20 ––––, Applications of the Birkhoff–Hopf theorem to the spectral theory of positive linear operators , Math. Proc. Cambridge Philos. Soc., 117(1995), 491–512 \ref\key 21
  • D. Guo and V. Lakshmikantham, Nonlinear Problems in Abstract Cones, Academic Press, Boston (1988) \ref\key 22
  • D. Hilbert, Über die gerade Linie als kürzeste Verbindungzweier Punkte , Math. Ann., 46(1895), 91–96 \ref\key 23
  • E. Hopf, An inequality for positive linear integral operators , J. Math. Mech., 12(1963), 683–692 \ref\key 24
  • J. Kapeluszny, T. Kuczumow and S. Reich, The Denjoy–Wolff theorem for condensing holomorphic mappings , J. Funct. Anal., 167(1999), 79–93 \ref\key 25
  • A. Karlsson, Non-expanding maps and Busemann functions , Ergodic Theory Dynam. Systems, 21(2001), 1447–1457 \ref\key 26
  • A. Karlsson, V. Metz and G. A. Noskov, Horoballs in simplices and Minkowski spaces , preprint \ref\key 27
  • A. Karlsson and G. Noskov, The Hilbert metric and Gromov hyperbolicity , Enseign. Math., 48(2002), 73–89 \ref\key 28
  • E. Kohlberg and A. Neyman, Asymptotic behaviour of nonexpansive mappings in normed linear spaces , Israel J. Math., 38(1981), 269–275 \ref\key 29
  • M. A. Krasnosel'skiĭ, J. A. Lipshitz and A. V. Sobolev, Positive Linear Systems: the Method of Positive Operators, Sigma Series in Applied Math., 5 , Heldermann–Verlag (1989) \ref\key 30
  • M. A. Krasnosel'skiĭ and A. V. Sobolev, Spectral clearance of a focusing operator , Funct. Anal. Appl., 17(1983), 58–59 \ref\key 31
  • C. Kuratowski, Sur les espaces complets , Fund. Math., 15(1930), 301–309 \ref\key 32
  • B. Lins, A Denjoy–Wolff theorem for Hilbert metric nonexpansive maps on a polyhedral domain , preprint \moreref, to appear, Math. Proc. Cambridge Philos. Society (2007) \ref\key 33
  • B. Lins and R. D. Nussbaum, Iterated linear maps on a cone and Denjoy–Wolff theorems , Linear Algebra Appl., 416 (2006), 615–626 \ref\key 34
  • J. Mallet-Paret and R. D. Nussbaum, Eigenvalues for a class of homogeneous cone maps arising from max-plus operators , Discrete Contin. Dynam. Systems, 8(2002), 519–562 \ref\key 35
  • R. D. Nussbaum, Eigenvalues of nonlinear operators and the linear Krein–Rutman theorem , Springer Lecture Notes in Math., 886 , 309–331 \ref\key 36 ––––, Convexity and log convexity for the spectral radius , Linear Algebra Appl., 73(1986), 59–122 \ref\key 37 ––––, Iterated nonlinear maps and Hilbert's projective metric , Mem. Amer. Math. Soc., 391(1988) \ref\key 38 ––––, Iterated nonlinear maps and Hilbert's projective metric, \romII, Mem. Amer. Math. Soc., 401(1989) \ref\key 39 ––––, Finsler structures for the part metric and Hilbert's projective metric and applications to ordinary differential equations , Differential Integral Equations, 7(1994), 1649–1707 \ref\key 40 ––––, Periodic points of linear operators and Perron–Frobenius operators , Integral Equations Operator Theory, 39(2001), 41–97 \ref\key 41 ––––, Entropy minimization, Hilbert's projective metric and scaling integral kernels , J. Funct. Anal., 115(1993), 45–99 \ref\key 42 ––––, The fixed point index for local condensing maps , Ann. Mat. Pura Appl., 89(1971), 217–258 \ref\key 43 ––––, Some asymptotic fixed point theorems , Trans. Amer. Math. Soc., 171(1972), 349–375 \ref\key 44 ––––, Generalizing the fixed point index , Math. Ann., 228(1977), 259–278 \ref\key 45
  • S. Roehrig and R. Sine, The structure of $\omega$-limit sets of non-expansive maps , Proc. Amer. Math. Soc., 81(1981), 398–400 \ref\key 46
  • B. N. Sadovskiĭ, A fixed-point principle , Funct. Anal. Appl., 4(1967), 74–76 \ref\key 47
  • H. Samelson, On the Perron–Frobenius Theorem , Michigan Math. J., 4(1957), 57–59 \ref\key 48
  • H. Schaefer, Topololgical Vector Spaces, Springer Verlag, New York (1971) \ref\key 49
  • A. Schrijver, Theory of Linear and Integer Programming, John Wiley, Chichester (1986) \ref\key 50
  • E. Socié-Méthou, Behaviour of distance functions in Hilbert–Finsler geometry , Differential Geom. Appl., 20 (2004), 1–10 \ref\key 51
  • A. C. Thompson, On certain contraction mappings in a partially ordered vector space , Proc. Amer. Math. Soc., 14(1963), 438–443 \ref\key 52
  • P. P. Zabreĭko, M. A. Krasnosel'skiĭ and Yu. V. Pokornyĭ, On a class of positive linear operators , Funct. Anal. Appl., 5(1972), 272–279